Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Topeka, KS

May 8, 2003Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 4:45 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 4:45 PM CDT (21:45 UTC)
Expired
May 8, 2003, 5:15 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr
May 8, 4:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WUUS53 KTOP 082145
SVRTOP
KSC045-059-082215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS   
  EASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 515 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRINCETON...OR ABOUT 10 MILES SOUTH OF
  OTTAWA...MOVING NORTHEAST AT 70 MPH.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3849 9543 3840 9525 3856 9508 3889 9507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 8, 2:28 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
228 PM CDT THU MAY 8 2003

FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND
THEN AGAIN IN THE LATE PERIODS.

ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT
JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST.
STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT
500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD
POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT
JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL
KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER
OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED
SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF
KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS
WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS
AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON.

COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY.
DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER
INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE
STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES.

STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE
WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH
A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN
THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS
NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION
INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE
THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY
SHALLOW BUT WILL KEEP CHANCE POPS GOING.

UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT
WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN
THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY
NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO
AND THE WAVE MOVING THROUGH THURSDAY.

.TOP...NONE.

65
Hazardous weather outlook, May 8, 4:42 PM CDT, 3 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POSSIBLE LARGE TORNADOES
IS STILL LIKELY THIS EVENING AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE AREA
DURING THE EVENING HOURS...CONTINUING DURING THE NIGHT.  LARGE LONG
LIVED TORNADOES...IN SOME PLACES HARD TO OBSERVE...ARE POSSIBLE
ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE STORMS WILL
FORM RAPIDLY AND MOVE EAST OR NORTHEAST AT 30 TO 40 MPH.

THIS IS A DANGEROUS SITUATION. EMERGENCY MANAGERS...LAW
ENFORCEMENT... MEDIA AND THE PUBLIC SHOULD MONITOR LOCAL WEATHER
CONDITIONS VERY CLOSELY...AND BE READY FOR QUICK ACTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY
ACROSS ALL OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...IN SOME COUNTIES
SPOTTERS SHOULD BE ALREDY DEPLOYED AND IN PLACE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 8, 10:50 AM CDT, 5 hours 55 minutes before
KSZ010>012-023-024-026-081615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT THU MAY 8 2003

SEVERE THUNDERSTORM WATCH #297 WILL BE ALLOWED TO EXPIRE AT 1100 AM
FOR THE FOLLOWING COUNTIES...

  NEMAHA                MARSHALL              BROWN
  JACKSON               POTTAWATOMIE          JEFFERSON

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297 AFTER
1100 AM...

  MARYSVILLE            HIAWATHA
Local storm report, May 8, 3:37 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    JAMESTOWN                 KS    TORNADO
05/08/03   CLOUD                           SPOTTER REPORT NEAR
                                           JAMESTOWN
Local storm report, May 8, 3:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    2 W TALMO                 KS    1.75 INCH HAIL
05/08/03   REPUBLIC
Local storm report, May 8, 4:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    3 E WAYNE                 KS    1.75 INCH HAIL
05/08/03   REPUBLIC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:27 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris33 min
May 8, 3:58 AM CDTSevere Thunderstorm WarningTOPCloud47 min
May 8, 4:01 AM CDTSevere Thunderstorm WarningTOPMorris44 min
May 8, 4:09 AM CDTSevere Thunderstorm WarningTOPDickinson36 min
May 8, 4:47 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary28 min
May 8, 5:04 AM CDTTornado WarningTOPGeary, Riley26 min
May 8, 7:08 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey52 min
May 8, 7:58 AM CDTSevere Thunderstorm WarningTOPAnderson32 min
May 8, 8:03 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha57 min
May 8, 3:11 PM CDTSevere Thunderstorm WarningTOPCloud, Republic49 min
May 8, 3:24 PM CDTTornado WarningTOPCloud, Republic66 min
May 8, 3:50 PM CDTTornado WarningTOPCloud, Republic, Washington40 min
May 8, 4:26 PM CDTTornado WarningTOPWashington34 min
May 8, 4:52 PM CDTSevere Thunderstorm WarningTOPWashington38 min
May 8, 5:11 PM CDTTornado WarningTOPWashington34 min
May 8, 5:22 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley53 min
May 8, 5:27 PM CDTTornado WarningTOPMarshall33 min
May 8, 5:31 PM CDTTornado WarningTOPGeary44 min
May 8, 5:41 PM CDTTornado WarningTOPGeary, Pottawatomie, Riley, Wabaunsee49 min
May 8, 5:47 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee43 min
May 8, 5:53 PM CDTSevere Thunderstorm WarningTOPLyon, Osage52 min
May 8, 6:00 PM CDTSevere Thunderstorm WarningTOPMarshall45 min
May 8, 6:06 PM CDTTornado WarningTOPMarshall39 min
May 8, 6:13 PM CDTTornado WarningTOPJackson, Pottawatomie47 min
May 8, 6:29 PM CDTTornado WarningTOPOsage46 min
May 8, 6:33 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee42 min
May 8, 6:38 PM CDTTornado WarningTOPCoffey52 min
May 8, 6:44 PM CDTTornado WarningTOPShawnee, Wabaunsee46 min
May 8, 6:54 PM CDTTornado WarningTOPDouglas, Franklin51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.